New Jersey, 2019

Tornado and Hail in New Jersey, May 28, 2019

May 28, 2019 · NWS PHI · 25 events in 7 counties and zones

Severe supercellular storms developed and moved into the region from the west during the mid to late afternoon hours. Storms produced large hail, damaging wind gusts, and 2 tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Severe supercellular storms developed and moved into the region from the west during the mid to late afternoon hours. Storms produced large hail, damaging wind gusts, and 2 tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 28, 4:48 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, May 28, 4:48 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
548 PM EDT Tue May 28 2019

.SYNOPSIS...
Multiple waves of low pressure will move along a nearby frontal
boundary through Thursday, bringing additional shower and
thunderstorm chances. A cold front should move through from the west
by Thursday night, with fair weather following for Friday. Another
cold front will move through this weekend. High pressure should
build in for early next week.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
545 pm mesoscale update: Expanded tornado watch to the rest of
southern NJ and Delmarva, with cells developing in Cecil County
and long-lived supercells upstream. Storm in Berks County
exhibiting very impressive gate-to-gate shear (nearly straddling
the border with Lancaster County), prompting tornado warning
issuance. Several reports of large hail in southern Berks County
as well. Mesoscale environment is very impressive, with MLCAPE
2000+ J/kg and 0-1 km SRH 150-200 J/kg, with a sharp lowering of
MLCAPE to the northeast. Expect a swath of severe along and just
southwest of this gradient, generally from Reading to
Philadelphia and southward to the Wilmington area during the
next 2-3 hours. More storms firing in northeast PA require
monitoring as well, with strong shear (albeit weaker
instability).

330 pm mesoscale update: Warm front is draped northwest to southeast
across the CWA. Low clouds, relatively cooler temperatures,
scattered showers, and southeasterly winds exist to the northeast of
the front, whereas the warm sector is characterized by somewhat
higher cloud bases, warmer temperatures, and stronger south to
southeast winds. Strong to severe storms have rapidly developed from
eastern Ohio to northern Pennsylvania in proximity to a weak surface
low in western New York and an attendant cold front stretching to
the southwest. The environment is quite favorable for severe
convection this afternoon/evening, with MLCAPE 1500+ J/kg and
effective bulk shear 35-50+ kts. Splitting supercells are favored
given observed/modeled soundings, which appears to be occurring with
several of the initial storms in western/central Pennsylvania. The
right-moving storms will ingest pronounced streamwise vorticity (0-1
km SRH in excess of 200 J/kg). Tornado potential exists,
particularly with cells interacting with boundaries (including the
aforementioned warm front in our CWA). Large hail is also possible,
especially since a considerable amount of CAPE exists within the
hail-growth layer.

Main question remains the warm-frontal placement, which will
generally delineate the greater severe threat through this evening.
So far, the front has really struggled to move northeastward,
leaving me to believe the greater threat is near and south of an
Allentown to Belmar line (though the threat is certainly nonzero to
the north, given very low confidence on frontal position for the
next several hours).

Convection-allowing models continue to favor the 21z to 04z time
window for impacts in our area, with a rapid diminishing trend
thereafter.

Meanwhile, another significant severe weather event is possible
on Wednesday...

In the wake of storms this evening, the boundary layer is expected
to destabilize rapidly on Wednesday in advance of another
perturbation that will approach the area tomorrow afternoon.
Convection is expected to develop quickly in the downstream
environment. Low-level helicity is a little bit weaker tomorrow, and
hi-res models are strongly suggesting the upscale growth of
convection into a mesoscale convective system (i.e., less cellular
convection relative to today). This would favor more of a wind-
damage threat, though hail/tornadoes cannot be ruled out. A further
threat is heavy rain. The 12z NAM is quite concerning, depicting 1-
2+ inches of rain in a 6-hour period in much of the central CWA.
Environment is indeed favorable for training, especially if storms
regenerate on the south/west portions of the developing MCS.
Precipitable water will be increasing in the warm sector as well,
implying rather efficient rain production (particularly given warm-
cloud depths exceeding 10 kft). However, the tendency of the MCS may
be to forward propagate given the fast westerly midlevel flow, so
the threat of excessive rainfall may be rather localized. Not enough
confidence for a flash flood watch at this point, especially given
the varying model guidance in QPF placement.

Speaking of, another issue will be where the warm sector sets up
(again). The NAM/GFS suggest at least some southward displacement
relative to today, and the SPC enhanced risk of severe weather
currently out for Wednesday follows suit. However, exact positioning
will be strongly dependent on what transpires tonight. Per
coordination with OKX, think that the models may be too aggressive
in the northward push of the warm sector (particularly given the low-
amplitude nature of the associated perturbation). As such, have the
enhanced wording for severe storms generally from Berks to
Burlington Counties southward tomorrow. However, the heavy rain
threat exists farther north given elevated ascent to the north of
the baroclinic zone.

Timing looks to be late afternoon and evening again, so PoPs
generally ramp up after 18z.

Bottom line is that another significant convective event should be
expected Wednesday afternoon/evening, with details becoming clearer
once tonight's event concludes.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
An unsettle pattern continues for much of the upcoming week into the
weekend, with several rounds of showers and thunderstorms, although
there will be some quiet periods in between. Quiet weather returns
early next week.

A frontal boundary will remain stalled near the area from Wednesday
night, through Thursday, before a cold front sweeps across the area
on Thursday night. A couple of waves of low pressure will be moving
along the stalled out boundary Wednesday night, then later Thursday.
The low later Thursday into Thursday evening is expected to bring a
cold front across the area. Several short waves/vorticity impulses
aloft move across the area within the westerly flow aloft, which
will keep a chance of showers and thunderstorms in the forecast
through this period, although it will not rain the entire time. The
higher probabilities will be tied to the passages of the short waves
with Wednesday evening and Thursday afternoon/evening being the most
likely periods.

Any convection from Wednesday afternoon will continue into the
evening, but begin to dissipate as daytime instability wanes and the
short wave moves to our east. Still, a period of heavier rainfall is
possible with PW values around 1.5-2.0 inches. This heavy rain
potential continues again with the showers/thunderstorms on Thursday
afternoon/evening as PW values increase again toward 1.5-2.0 inches
again. Winds may get a little gusty Thursday night behind the cold
front as some stronger winds may mix down to the surface behind the
front.

Dry weather is forecast to return for Friday into Friday night as
high pressure briefly builds across the northeast and into our area.
Winds may be gusty early Friday until the pressure gradient
weakens.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As we head into the weekend and early next week, the upper air
pattern over the CONUS becomes dramatically different than what we
have seen the past couple of weeks. A closed H5 low looks to park
itself over Ontario, held in place and pushed slowly southward by
blocking over Greenland. This will lead to troughing over the East,
a big change from the Southeast ridge which had become a fixture of
our pattern. This is a pattern that favors cooler air, and we should
see that manifest by late in the weekend and early next week. In
terms of precipitation, we will have to watch a couple of shortwaves
rotating around the upper low. Guidance is struggling to time these,
but as they move through we will see shower and storm chances. In
addition, we will need to keep an eye on southern stream energy over
the weekend, with some potential for cyclogenesis near the
Carolinas. Should that occur, it is possible moisture from that
system could become involved in our weather. Finally, we will also
have to watch the position of the upper low itself. Should it wobble
far enough south, the cool air aloft would favor additional
instability showers early next week, though the overall trend should
be drier with time. So all in all, while it is difficult to time out
individual features, the trends should be cooler weather than we've
seen, and continued opportunities for occasional showers and storms,
though perhaps more in the way of dry weather by early next week.

Right now, favoring a mainly dry and seasonably warm day on Saturday
given southerly flow ahead of an approaching front. However, the
shower/storm risk will increase late day and evening at least in the
western zones as the first shortwave rotates around the base of the
upper low. Another shortwave should follow by Sunday, which may have
a more widespread chance for showers and storms. Too early to gauge
the potential for strong storms; it will probably depend mainly on
the timing of the disturbances, though if nothing else the gradual
cooling trend should help lower the overall severe weather risk.
Monday and Tuesday should be the coolest days as the upper low makes
its closest approach to us. Given the time of year, "cool" will
still mean highs mainly into the low to mid 70s. With high pressure
trying to build in from the west, these days should be mostly dry.
However, as mentioned, if the upper low moves closer to over the top
of us, we could see more in the way of cloudiness and afternoon
showers.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Through this evening...Warm front draped across the area will
lift northeast slowly this afternoon. Sub-VFR CIGs are holding
tough near/northeast of the front but should gradually
transition to VFR at the Philly terminals through 20z. Scattered
storms will develop to our northwest this afternoon and move
through the area between 21z and 04z. Brief restrictions are
likely in proximity to storms, with strong wind gusts and hail
possible. Coverage/timing remain a low-confidence forecast, but
will continue to refine TAFs once convective evolution becomes
clearer. Winds generally south or southwest 10 to 15 kts with
higher gusts possible.

Overnight...Conditions are expected to be VFR, though there is
some chance of sub-VFR if winds slacken sufficiently. Winds
generally westerly around 10 kts. Low confidence.

Wednesday...Mainly VFR with a chance of storms late. Winds west
to northwest in the morning becoming more southerly/southwesterly
in the afternoon. Low confidence.

OUTLOOK...

Wednesday night...Generally VFR conditions expected, although
showers and thunderstorms remain possible. Winds remain west to
southwest 5-10 knots.

Thursday-Thursday night...Generally VFR, except lower conditions
possible with showers and thunderstorms Thursday afternoon and
night. Southwest winds may gust 15-20 knots during the day Thursday,
then become northwest overnight.

Friday-Friday night...Generally VFR. Northwest may gust 15-20 knots
early in  the day.

Saturday-Saturday night... Generally VFR Saturday with a southwest
wind developing at 5 to 10 kt. Slight chance of a shower or
thunderstorm late afternoon or overnight.

Sunday... Scattered showers and tstms possible with associated
restrictions. Light westerly winds.

&&

.MARINE...
South winds are nearing advisory criteria on the Atlantic
waters, but conditions appear to be too marginal/brief for
advisory issuance through tonight. Seas are generally expected
to remain below 5 feet as well.

Wind directions should be somewhat variable overnight and
Wednesday, mainly becoming southeasterly by afternoon. Sub-
advisory gusts/seas should continue.

There is a chance of storms late this afternoon through late
this evening and again late Wednesday afternoon. Strong/erratic
gusts and locally higher waves should be expected in their
proximity.

Outlook...

Wednesday night-Friday night...Conditions expected to remain below
advisory levels through the period, although winds may gust around
20 knots at times. There is a chance of showers and thunderstorms
each day, which could produce locally higher winds and waves should
they occur.

Saturday-Sunday...Winds and seas are expected to remain below
SCA criteria for the weekend. Scattered showers and
thunderstorms are possible especially Sunday.

Rip Currents...
There is a moderate risk for the formation of dangerous rip
currents today. A long period easterly swell will continue
through most of the day; however, winds will become more
southerly during the afternoon. Despite the more southerly wind
component, wind speeds will increase. This, combined with the
long period easterly swell, should result in an elevated rip
current risk.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...O'Brien
Near Term...CMS
Short Term...Robertson
Long Term...O'Brien
Aviation...CMS/Robertson/O'Brien
Marine...CMS/Robertson/O'Brien
Hazardous weather outlook, May 28, 4:48 PM EST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
548 PM EDT Tue May 28 2019

DEZ001>003-MDZ008-012-015-019-020-NJZ007-009-015>019-021>023-027-
PAZ054-055-060>062-070-071-101>106-292200-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Warren-Hunterdon-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
548 PM EDT Tue May 28 2019

...TORNADO WATCH 274 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered strong to severe thunderstorms are possible late in the day
both Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ001-008-010-012-013-020-292200-
Sussex-Morris-Somerset-Middlesex-Western Monmouth-Ocean-
548 PM EDT Tue May 28 2019

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

Some thunderstorms this evening could be severe with locally
damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered strong to severe thunderstorms are possible late in the
day both Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-026-292200-
Eastern Monmouth-Coastal Ocean-
548 PM EDT Tue May 28 2019

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Tonight.

Some thunderstorms this evening could be severe with locally
damaging winds and large hail.

There is a moderate risk for the development of dangerous rip
currents through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ024-025-292200-
Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic-
548 PM EDT Tue May 28 2019

...TORNADO WATCH 274 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ450>455-292200-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
548 PM EDT Tue May 28 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Some thunderstorms this evening could produce locally strong wind
gusts in excess of 34 knots and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-292200-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
548 PM EDT Tue May 28 2019

...TORNADO WATCH 274 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, May 28, 5:36 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
636 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             1 N GLASGOW             39.62N 75.75W
05/28/2019  M1.00 INCH       NEW CASTLE         DE   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM 1 N
            GLASGOW TO ACCOUNT FOR AN INCREASE IN HAIL
            SIZE FOLLOWING THE INITIAL REPORT.

&&

JEO
Local storm report, May 28, 5:45 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
645 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             EXTON                   40.03N 75.63W
05/28/2019  M1.00 INCH       CHESTER            PA   TRAINED SPOTTER

&&

JEO
Local storm report, May 28, 5:51 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
651 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             SAINT GEORGES           39.56N 75.65W
05/28/2019  M1.50 INCH       NEW CASTLE         DE   PUBLIC

&&

JEO
Local storm report, May 28, 5:57 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
657 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             1 NNE WEST GOSHEN       39.99N 75.57W
05/28/2019  M0.70 INCH       CHESTER            PA   DEPT OF HIGHWAYS

&&

JEO
Local storm report, May 28, 6:02 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
702 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             WEST LAWN               40.33N 75.99W
05/28/2019  E1.75 INCH       BERKS              PA   PUBLIC

&&

JEO
Local storm report, May 28, 6:03 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
703 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             MORGANTOWN              40.16N 75.89W
05/28/2019  E2.00 INCH       BERKS              PA   PUBLIC

&&

JEO

The radar

The Dover AFB radar (KDOX), 84 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

13 hail, 10 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Salem

When
May 28, 6:05 PM EST
Where
Salem County, 0.69 mi N of Salem
Measured
1 in hail
Reported by
Public
Coordinates
39.580, -75.470

Report time estimated from radar.

Hail, Cumberland

When
May 28, 6:23 PM EST
Where
Cumberland County, Bridgeton
Measured
0.88 in hail
Reported by
Public
Coordinates
39.430, -75.230

Report time estimated from radar.

Hail, Salem

When
May 28, 6:28 PM EST
Where
Salem County, Carneys Pt
Measured
1 in hail
Reported by
Public
Coordinates
39.720, -75.470

Report time estimated from radar.

Hail, Salem

When
May 28, 6:35 PM EST
Where
Salem County, 0.69 mi N of Pennsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.660, -75.520

Report time estimated from radar.

Hail, Salem

When
May 28, 6:40 PM EST
Where
Salem County, Pennsville
Measured
1.5 in hail
Reported by
Public
Coordinates
39.650, -75.520

Report time estimated from radar.

Hail, Salem

When
May 28, 6:42 PM EST
Where
Salem County, 0.53 mi W of Elks Terrace
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
39.570, -75.460

Time submitted in report.

Thunderstorm Wind, Cumberland

When
May 28, 7:02 PM EST
Where
Cumberland County, 1.74 mi ENE of Roadstown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.440, -75.290

Emergency management reports numerous trees down west of Bridgeton in the area of Roadstown Road and Randolph Road.

Thunderstorm Wind, Cumberland

When
May 28, 7:06 PM EST
Where
Cumberland County, 0.87 mi NE of Roadstown
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.440, -75.310

Several reports of about 10 power poles snapped along Roadstown Road between Randolph Road and Raodstown. Time estimated from radar.

Thunderstorm Wind, Cumberland

When
May 28, 7:14 PM EST
Where
Cumberland County, 0.69 mi N of Fairton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.390, -75.220

A few trees reported down in Fairton.

Thunderstorm Wind, Cumberland

When
May 28, 7:20 PM EST
Where
Cumberland County, Cedarville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.330, -75.200

Multiple trees and power lines down. Time estimated from radar.

Thunderstorm Wind, Sussex

When
May 28, 7:27 PM EST
Where
Sussex County, 1.25 mi ENE of Stanhope
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.910, -74.680

Tree reported down into a house on Helen Street in Hopatcong. Time estimated from radar.

Tornado, Sussex

When
May 28, 7:30 PM EST to 7:31 PM EST
Where
Sussex County, 1.04 mi E of Brookwood to 1.25 mi ENE of Stanhope
Rating
EF1
Path length
1.25 mi
Path width
350 yd
Reported by
NWS Storm Survey
Coordinates
40.920, -74.700

A tornado touched down in Stanhope in Sussex County, New Jersey. |Damage began near the Lenape Valley Regional High School. Here, |several trees were snapped or uprooted. On a field in front of the|school, a clear tornadic damage path was seen with three nearby |trees snapped or uprooted in a cyclonic fashion. A small but |anchored outbuilding was also lifted and flipped over. Further |tree damage occurred at a residence across the street from the |school. Damage then appeared to briefly abate, indicating the |tornado likely lifted for a short time. However, a short distance |further southeast, additional tornadic damage was observed with |numerous trees snapped or uprooted and several homes and cars |sustaining damage from falling trees on and around Unger Avenue. |Including the brief time when it likely lifted, the tornado lasted|approximately one to one and a half minutes. Thankfully, no |injuries were reported as a result of this tornado.

Funnel Cloud, Morris

When
May 28, 7:32 PM EST
Where
Morris County, 2.09 mi SW of Ironia
Reported by
Trained Spotter
Coordinates
40.810, -74.630

Trained spotter reported a funnel cloud at the base of a rotating thunderstorm.

Hail, Gloucester

When
May 28, 7:38 PM EST
Where
Gloucester County, 0.69 mi N of New Sharon
Measured
1 in hail
Reported by
Public
Coordinates
39.830, -75.100

Report time estimated from radar.

Hail, Gloucester

When
May 28, 7:38 PM EST
Where
Gloucester County, 1.27 mi WNW of New Sharon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.830, -75.120

Report time estimated from radar.

Hail, Morris

When
May 28, 7:40 PM EST
Where
Morris County, 2.07 mi N of Mt Freedom
Measured
1 in hail
Reported by
Public
Coordinates
40.850, -74.570

Report time estimated from radar.

Hail, Morris

When
May 28, 7:43 PM EST
Where
Morris County, 1.73 mi SW of Mt Tabor
Measured
1.25 in hail
Reported by
Public
Coordinates
40.860, -74.500

Half dollar sized hail. Report time estimated from radar.

Hail, Gloucester

When
May 28, 7:46 PM EST
Where
Gloucester County, 0.53 mi W of Turnersville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.770, -75.060

Report time estimated from radar.

Thunderstorm Wind, Warren

When
May 28, 7:46 PM EST
Where
Warren County, 1.38 mi N of Hope
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.940, -74.950

Several trees uprooted and snapped in the Silver Lake area of Hope Twp. Trees have fallen onto homes and vehicles. Reports of a funnel cloud in the area at the time. Time estimated from radar.

Thunderstorm Wind, Warren

When
May 28, 7:53 PM EST
Where
Warren County, 0.69 mi N of Blairstown
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.990, -74.950

Trees and power lines down on Cedar Lake Road and Mount Hermon Road.

Thunderstorm Wind, Warren

When
May 28, 8:00 PM EST
Where
Warren County, 0.69 mi N of Blairstown
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.990, -74.950

Tree down blocking roadway at Route 94 and Vail Road.

Hail, Ocean

When
May 28, 8:56 PM EST
Where
Ocean County, 1.74 mi SW of Lakehurst
Measured
1 in hail
Reported by
Public
Coordinates
40.000, -74.340

Report time estimated from radar.

Hail, Ocean

When
May 28, 8:58 PM EST
Where
Ocean County, 2.12 mi W of Pleasant Plains
Measured
1.75 in hail
Reported by
Public
Coordinates
40.000, -74.260

Report time estimated from radar.

Thunderstorm Wind, Ocean

When
May 28, 10:49 PM EST
Where
Ocean County, 1.59 mi E of Lanoka Harbor
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.870, -74.140

Weatherflow measured wind gust.

Thunderstorm Wind, Ocean

When
May 28, 10:50 PM EST
Where
Ocean County, 2.14 mi SSW of Island Beach
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.850, -74.090

Measured wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2019Every state in 2019This day in weather historyThe tornado archive for New Jersey, 2019Warnings in New Jersey, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820349, 820350, 820351, 820352, 820353, 820354, 820363, 820364, 820365, 820366, 820367, 820362, 820348, 820355, 820356, 820357, 820358, 820359, 820368, 820369, 820370, 820360, 820361, 822686, 822687.